Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2005, 8:45 PM CDT for Ward County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 8:45 PM CDT (01:45 UTC)
- Expired
- Jul 1, 2005, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3128 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 020146
SVRMAF
TXC475-020230-
/O.NEW.KMAF.SV.W.0224.050702T0145Z-050702T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WARD COUNTY IN WEST TEXAS
* UNTIL 930 PM CDT
* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF PYOTE...OR 16 MILES EAST OF PECOS...MOVING EAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
PYOTE...
WICKETT...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3165 10333 3146 10326 3140 10304 3135 10292
3165 10293
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:16 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jul 1, 2:16 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT FRI JUL 1 2005 .SHORT TERM... THE LIGHT BAND OF SHOWERS AND THUNDERSTORMS THAT AFFECTED THE NORTHERN PERMIAN BASIN ALONG A MOISTURE RIDGE THIS MORNING HAS LEFT A MOIST SURFACE LAYER AND MULTIPLE OUTFLOW BOUNDARIES IN ITS WAKE. THIS HAS BEEN THE PATTERN FOR THE PAST TWO DAYS. EXPECT GREATER AREAL COVERAGE IN THUNDERSTORM ACTIVITY LATER TONIGHT AS AN OUTFLOW BOUNDARY...CURRENTLY LOCATED ALONG A SOUTHWEST-NORTHEAST LINE FROM LUBBOCK TX TO ARDMORE OK...DRIFTS SOUTHWARD. WATER VAPOR IMAGERY AND MESOANALYSIS OF UPPER AIR DATA BOTH INDICATE A WEAKENING OF THE UPPER HIGH THAT HAS ANCHORED ITSELF ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO FOR MOST OF THE WEEK. AS IT CONTINUES ITS WESTWARD DRIFT...THE FA WILL SEE AN INCREASE IN NORTHWEST FLOW ALOFT ALONG THE NORTHERN AND NORTHEASTERN ZONES. THE JAYTON PROFILER THIS MORNING /1200Z/ SHOWED 30 KNOT WINDS AROUND 900 MB. CURRENT THINKING IS THAT RESULTANT LLJ TONIGHT SHOULD INCREASE TO 30-40 KNOTS WITH THE APPROACH OF A SHORT WAVE. THIS...IN COMBINATION WITH HIGH CAPE VALUES APPROACHING 3000 J/KG AFTER ATMOSPHERIC RECOVERY FROM EARLY MORNING SHOWERS...WILL AID IN THE DEVELOPMENT OF A POSSIBLE MCS THAT MAY AFFECT THE EXTREME NORTHERN ZONES TONIGHT. THE LIMITING FACTOR WILL BE THE STRENGTH OF THE CONVECTIVE INHIBITION THIS FAR SOUTH LATER IN THE EVENING. LOOK FOR THE BEST CHANCES OF RAIN TO OCCUR IN SOUTHEASTERN NM LATE THIS AFTERNOON/EARLY THIS EVENING AS ISOLATED THUNDERSTORMS...ONE OR TWO OF WHICH MAY APROACH SEVERE LIMITS...DEVELOP ALONG A THETA-E RIDGE. DRY LIGHTNING IS STILL A POSSIBILITY AS WAS THE CASE YESTERDAY AFTERNOON NEAR ARTESIA...HOWEVER INCREASED LOW-LEVEL MOISTURE MAY LIMIT THE AMOUNT TONIGHT. THE FOCUS SHOULD SHIFT TO THE NORTHEASTERN PERMIAN BASIN LATER TONIGHT AND INTO THE EARLY MORNING HOURS AS THE SOUTHERN FRINGE OF A POSSIBLE MCS MAKES ITS WAY SOUTHEAST ACROSS THE PANHANDLE. THE BIGGEST CHANGE TO THE GRIDS WILL BE TO THE POPS...WX...AND QPF. EXPANDED THE POP COVERAGE ACROSS THE NORTHEASTERN ZONES AND SUBSEQUENT QPF VALUES. MORE ISOLATED THUNDERSTORMS MAY OCCUR FARTHER SOUTH...AS THEY PROPAGATE OFF THE ELEVATED HEAT SOURCES OF THE DAVIS MOUNTAINS. OTHERWISE...THE OTHER MAIN CONCERN IS THE HEAT LATER THIS AFTERNOON. EVEN THOUGH EARLY MORNING CLOUDS MAY HAVE SUPPRESSED HEATING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN FOR A SHORT WHILE...CLOUDS ARE ALREADY STARTING TO DIMINISH WHILE LOW-LEVEL MOISTURE HAS INCREASED CONSIDERABLY. THIS WILL ADD TO THE HEAT INDEX MAKING IT FEEL HOTTER THAN IT CURRENTLY SHOWS ON THE THERMOMETER. YESTERDAY...AND THE PAST SEVERAL DAYS...THE LIMITING FACTOR WAS LOW HUMIDITY. EVEN THOUGH TEMPERATURES REACHED TO NEAR 110 IN SOME PLACES...HEAT INDEX VALUES REMAINED BELOW 105. SINCE DRIER AIR WILL MIX EASTWARD IN SUBSEQUENT DAYS...ANY HEAT ADVISORIES WILL LIKELY BE DELAYED UNTIL MID NEXT WEEK. .LONG TERM... UPPER LEVEL RIDGE OVER THE AREA WILL PERSIST THROUGH THE WEEKEND... BUT WILL WEAKEN SOMEWHAT AS A SERIES OF SHORTWAVE TROUGHS FLATTEN SAME IN SOUTHWARD SAGGING WESTERLIES. HOT TEMPERATURES WILL PERSIST THROUGH THE WEEKEND...BUT THERE WILL BE SOME OPPORTUNITIES FOR PRECIPITATION WHILE THE UPPER RIDGE IS IN A WEAKENED STATE. MAY BEGIN THE SECOND PERIOD WITH WIDELY SCATTERED CONVECTION OVER MUCH OF THE CWA...SIMILAR TO WHAT OCCURRED FURTHER NORTH OF THE AREA THIS MORNING. DIFFICULT TO TIME AFOREMENTIONED SHORTWAVE TROUGHS MEANDERING AROUND THE UPPER RIDGE...BUT THE LOWER HEIGHTS AND AN INCREASE IN MOISTURE THROUGH THE ATMOSPHERIC COLUMN COULD ALLOW FOR MORE THAN WHAT WE/VE SEEN OVER THE PAST SEVERAL DAYS. DUE TO THE DIFFICULTY IN TIMING SHORTWAVE TROUGHS AND PLACING LOW LEVEL FOCI...HAVE INSERTED LOW ORDER POPS OVER A GOOD DEAL OF THE AREA THROUGH THE WEEKEND. DRIER AIR WILL START TO MIX EASTWARD ON SATURDAY...THEN WILL PUSH FURTHER EAST ON SUNDAY AND MONDAY. THEREFORE...HAVE KEPT THE WESTERN FRINGES OF THE CWA DRY ON THOSE DAYS...AND EXPANDED LOW ORDER POPS OVER THE EAST. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS DUE TO CONTINUED DRY MID LEVELS...BUT THE THREAT APPEARS TOO ISOLATED FOR A PROMINENT MENTION IN THE HWO. UPPER RIDGE WILL BEGIN TO STRENGTHEN AND SPREAD BACK OVER THE CWA TUESDAY AND WEDNESDAY NEXT WEEK. THEREFORE...LOW ORDER POPS SIMILAR TO WHAT WE/VE HAD THE LAST SEVERAL DAYS WILL REMAIN IN THE FORECAST...MAINLY OVER THE FAVORED HIGHER TERRAIN. MAX TEMPERATURES WILL PROBABLY DECREASE A LITTLE SATURDAY OVER THE WESTERN LOW ROLLING PLAINS DUE TO LOWER HEIGHTS AND CONVECTIVE OUTFLOW. BY SUNDAY THOUGH SHOULD SEE MAXES THESE LOCATIONS BACK TO SEVERAL DEGREES ABOVE NORMAL. THE DRIER AIR WORKING EASTWARD ON SATURDAY AND SUNDAY WILL LIMIT MOST LOCATIONS FROM REACHING A 105 DEGREE HEAT INDEX...SO ANY HEAT ADVISORIES WILL PROBABLY BE POSTPONED UNTIL MID NEXT WEEK...IF THEN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 76 98 75 101 / 20 20 10 10 CARLSBAD NM 70 104 72 105 / 10 10 10 0 DRYDEN TX 74 100 75 98 / 20 20 20 20 FORT STOCKTON TX 74 104 75 103 / 20 20 10 20 GUADALUPE PASS TX 72 99 72 99 / 10 10 10 0 HOBBS NM 70 102 73 104 / 20 10 10 0 MARFA TX 61 99 63 99 / 20 20 20 10 MIDLAND INTL AIRPORT TX 74 100 74 101 / 20 20 10 10 ODESSA TX 74 101 73 101 / 20 20 10 20 WINK TX 75 108 77 108 / 10 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 02/67
Hazardous weather outlook, Jul 1, 1:02 PM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 102 PM CDT FRI JUL 1 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021802- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 102 PM CDT FRI JUL 1 2005 (1202 PM MDT FRI JUL 1 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST NM EARLY THIS EVENING. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE GREATEST THREATS FROM ANY STORM THAT BECOMES SEVERE WILL BE WIND AND...TO A LESSER EXTENT...HAIL. OTHERWISE...EXPECT STORMS TO PRODUCE UP TO PEA SIZE HAIL AND 50 MPH WIND GUSTS ALONG WITH LIGHTNING AND HEAVY RAINFALL. LATER IN THE EVENING AND INTO THE EARLY MORNING HOURS...A POSSIBLE MCS MAY DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE NORTHERN PERMIAN BASIN...INCLUDING BORDEN...SCURRY...HOWARD AND MITCHELL COUNTIES. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT MAY GENERATE DEADLY LIGHTNING AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORMS THAT MAY DEVELOP DURING THIS TIME PERIOD...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 1, 3:21 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT FRI JUL 1 2005 TXZ058-012045- REEVES COUNTY AND UPPER TRANS PECOS TX- 321 PM CDT FRI JUL 1 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY AT 321 PM CDT. THIS STORM WAS 25 MILES WEST OF ORLA MOVING EAST AT 5 MPH. GUSTY WIND... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 1, 7:08 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 708 PM CDT FRI JUL 1 2005 TXZ058-020045- REEVES COUNTY AND UPPER TRANS PECOS TX- 708 PM CDT FRI JUL 1 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER VERHALEN AT 708 PM CDT... MOVING EAST AT 10 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, Jul 1, 7:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST HOBBS 32.73N 103.16W
07/01/2005 60 MPH LEA NM PUBLIC
0705 PM HAIL 3 N HOBBS 32.78N 103.16W
07/01/2005 0.88 INCH LEA NM TRAINED SPOTTER
0705 PM TSTM WND GST 3 N HOBBS 32.78N 103.16W
07/01/2005 58 MPH LEA NM TRAINED SPOTTER
0706 PM TSTM WND DMG 3 N HOBBS 32.78N 103.16W
07/01/2005 LEA NM TRAINED SPOTTER
POWER LINES DOWN.
0711 PM HAIL 3 E HUMBLE CITY 32.79N 103.17W
07/01/2005 1.00 INCH LEA NM PUBLIC
QUARTER HAIL COMPLETELY COVERING THE ROADS. ONLY 4X4 CAN
GET THROUGH.
0720 PM TSTM WND DMG HOBBS 32.73N 103.16W
07/01/2005 LEA NM PUBLIC
CITY-WIDE POWER OUTAGES...INCLUDING MULTIPLE TRAFFIC
SIGNALS.
&&
02The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:04 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 41 min |
| Jul 2, 12:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 62 min |
| Jul 2, 1:24 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.